Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 183, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 10, 2003, 3:59 PM CDT for Ness County, Trego County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2003, 3:59 PM CDT (20:59 UTC)
- Expired
- Sep 10, 2003, 4:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Ness County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 96 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 10, 2:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 563 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 102059
SVRDDC
KSC135-195-102145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
359 PM CDT WED SEP 10 2003
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NESS COUNTY IN WEST CENTRAL KANSAS
TREGO COUNTY IN WEST CENTRAL KANSAS
* UNTIL 445 PM CDT
* AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES NORTHEAST OF ARNOLD...MOVING NORTHEAST
AT 20 MPH.
* SOME LOCATIONS AFFECTED
BROWNELL AT 415 PM CDT
TREGO CENTER AT 435 PM CDT
OGALLAH AT 445 PM CDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL THE SIZE OF QUARTERS,
LAT...LON 3829 10024 3826 9989 3869 9961 3912 9960
3904 10013 3870 10013 3863 10020
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:37 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Sep 10, 2:37 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 237 PM CDT WED SEP 10 2003 DAYS 1-2... THIS WILL BE BRIEF. THE SIGNIFICANT CONCERN IS THE EVOLUTION OF CONVECTION OVERNIGHT. THE DIAGNOSTICS INDICATE THE CYCLONE DIGGING IN OVER NORTHWEST COLORADO WITH A SERIES OF WAVES SHOWING IN THE THERMAL ANALYSIS FIELDS AND WATER VAPOR IMAGERY ROTATING AROUND THE UPPER LOW. THE INITIAL SYSTEM OVER THE PLAINS LAST NIGHT HAD LIFTED OUT INTO THE MISSOURI VALLEY ALLOWING SUNSHINE OVER THE HIGH PLAINS. A LOW LEVEL JET BLASTING NORTH ACROSS KANSAS INTO NEBRASKA HAD TRANSPORTED +17 H8 DEWPOINTS THROUGH THE REGION AND CURRENT SURFACE ANALYSIS ACROSS THE FORECAST AREA SHOWS 65 TO 70 DEGREE SURFACE DEWPOINTS AS WELL. CRANKED INTO THE MORNING SOUNDING FOR DDC ALL OF THIS YIELDS A THERMODYNAMIC PROFILE WITH NEARLY 3000 J/KG OF MLCAPE AND RAPIDLY BECOMING UNCAPPED. ADDITIONALLY, PROFILERS SHOW AN INCREASING SHEAR VECTOR WITH THE APPROACH OF AN UPPER LEVEL SPEED MAX ACROSS COLORADO AND NEW MEXICO. NO DOUBT THE MAIN THREAT AREA FOR TORNADOES WILL BE FARTHER NORTHEAST WHERE THE GREATEST TURNING IN THE SUBCLOUD LAYER HODOGRAPH IS DEVELOPING, BUT WITH 45 KTS OF SHEAR OVER US AND SUBSTANTIAL CAPE WE WILL SEE SOME DISCRETE ROTATING STORMS AT LEAST EARLY ON AS THE FRONT SURGES THROUGH THE AREA THIS EVENING AND OVERNIGHT. I DO ANTICIPATE THAT THE STORMS WILL BECOME MORE LINEAR LATER TONIGHT AND ORGANIZE ALONG THE FRONT/OUTFLOW BOUNDARY. AT THAT TIME, THE EXTREMELY HIGH AVAILABLE MOISTURE FOR THE REGION WILL COME INTO PLAY AND WILL HAVE TO GO WITH A FLOOD WATCH FOR FLASH FLOODING (OR WHATEVER WE ARE CALLING IT THESE DAYS). WILL INCLUDE MENTION OF POSSIBLE SEVERE STORMS TONIGHT AS WELL AS HEAVY RAINS. THOUGH MAIN THREAT IS MOST CERTAINLY WIND, HAIL AND RAIN, DO NOT BELIEVE WE CAN RULE OUT POSSIBLE SUB CLOUD OUTFLOW SPONSORED SPIN UPS, ESPECIALLY ALONG ANY BOWS OR LINES THAT MAY DEVELOP. PER SPC COORDINATION A WATCH WILL BE IMMEDIATELY FORTHCOMING. THE MODELS APPEAR TO STILL BE PLAYING CATCH UP WITH THIS SITUATION. THE ETA APPEARS ALMOST USELESS BEYOND 30 HOURS AS IT WANDERS OFF INTO CONVECTIVE OBLIVION. HAVE SO FAR PREFERRED (AND WILL CONTINUE TO PREFER) THE GFS SYNOPTIC SCALE SOLUTIONS. WILL THUS LOOK FOR THE BOUNDARY TO FIRE CONVECTION IN COLORADO AND THEN ZOOM SOUTHEAST THROUGH THE FORECAST AREA. THIS MAY BE AS MUCH AS 6 HOURS FASTER THAN THE ETA AND MESOETA DEPICT, BUT CERTAINLY 3 HOURS FASTER. WILL CLEAR OUT THE WEATHER BEHIND THE FRONT. SOME STRATUS IS POSSIBLE IN THE WAKE OF THIS SYSTEM BUT DO NOT HAVE A FEEL FOR THAT YET AS I DO NOT EVEN KNOW HOW MUCH RAIN WILL FALL AND WHERE. HAVE KEPT TEMPERATURES DOWN FOR TOMORROW AS A RESULT OF THE RAIN COOLED AIR BUT WILL BE PREPARED TO BE TOO COLD IF THE INSOLATION OVERCOMES THE BOUNDARY LAYER MOISTURE WITHOUT PRODUCING CLOUD. CLEAR AND COOL THURSDAY NIGHT AND SUNNY AND WARMER FOR FRIDAY BEFORE THE NEXT COLD FRONT BLASTS THROUGH. DAYS 3-7... NO MAJOR CHANGES ARE PLANNED FOR THE EXTENDED. THERE IS MUCH UNCERTAINTY WITH HOW MUCH THE UPPER TROUGH WILL DIG OVER THE SOUTHERN PLAINS BY 72 HRS. THE ETA AND CANADIAN CLOSE THE SYSTEM OFF OVER WESTERN OK WHILE THE ECMWF/AVN MODELS TAKE MOST OF THE ENERGY OFF TO THE EAST AND ONLY LEAVE A WEAK SYSTEM OVER TX. A MORE PROGRESSIVE SOLUTION WOULD RESULT IN FASTER FRONTAL MOVEMENT THROUGH THE PLAINS BY SATURDAY MORNING. THE SPEED AND LATITUDE OF THE UPSTREAM KICKER IS THE KEY TO THIS FORECAST PROBLEM. WE PREFER THE MORE PROGRESSIVE MODEL SOLUTIONS GIVEN THE 170KT FIREHOSE JET ACROSS THE EASTERN PACIFIC AND SINCE THE ETA IS NOT A HEMISPHERIC MODEL AND HAS LESS DATA. AT THIS POINT IT IS PROBABLY WISE TO REMAIN CONSERVATIVE WITH SATURDAYS HIGHS. YES IT COULD BE QUITE A BIT COOLER, BUT IF THE FRONT IS 3 HOURS SLOWER WE COULD STILL REACH INTO THE 70S. THE COLD AIR SHOULD DEFINITELY BE INTO KANSAS BY SUNDAY WITH MUCH COOLER WEATHER. WE LOWERED HIGHS INTO THE 60S MOST PLACES. A SLOW WARMING TREND SHOULD COMMENCE MONDAY WITH HIGHS BACK UP TO SEASONAL AVERAGES BY TUE-WED. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 59 71 55 81 / 70 00 20 00 GCK 58 71 51 81 / 70 00 00 00 EHA 58 70 49 81 / 30 00 00 00 LBL 59 71 52 81 / 70 00 00 00 HYS 60 73 55 80 / 70 00 00 00 P28 65 73 60 81 / 70 70 00 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. JOHNSON/FINCH
Hazardous weather outlook, Sep 10, 3:03 PM CDT, 56 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-102300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 303 PM CDT WED SEP 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONTINUED HEATING OF HIGH MOISTURE CONTENT AIR IN THE LOW LEVELS IS COMBINING WITH INCREASING WIND CHANGES ALOFT TO LEAD TO A VOLATILE AIRMASS OVER THE REGION. PRESENTLY IT LOOKS AS IF THE EARLY THREAT WILL BE EAST OF A LINE FROM DIGHTON AND WAKEENEY TO LIBERAL. A SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED FOR THAT AREA VALID UNTIL 800 PM CDT. THE MAIN DANGER FROM STORMS IN THIS AREA WILL BE LARGE HAIL AND DAMAGING WINDS. VERY HEAVY RAINS COULD CAUSE SOME WATER PROBLEMS. ALTHOUGH UNLIKELY, AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AT THIS TIME, THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE REQUIRED SHORTLY AND LIKELY CONTINUE TO BE NEEDED THROUGH THE EVENING. ONCE THE STORMS MOVE THROUGH FROM WEST TO EAST, THE NEED FOR SPOTTERS WILL BE OVER. JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 2:02 AM CDT | Severe Thunderstorm Warning | DDC | Morton | 43 min |
| Sep 10, 4:13 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 32 min |
| Sep 10, 4:42 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 48 min |
| Sep 10, 4:45 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 45 min |
| Sep 10, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 43 min |
| Sep 10, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 59 min |
| Sep 10, 5:16 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 44 min |
| Sep 10, 5:27 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 63 min |
| Sep 10, 5:31 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 59 min |
| Sep 10, 6:01 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 44 min |
| Sep 10, 6:04 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.